Key result
Clozapine initiation linked to myocarditis within 3 weeks complicated by concurrent Influenza A.
Why the study?
There are no studies establishing the link between clozapine-induced myocarditis and concurrent Influenza A infection.
Case Report (n=1)
This case highlights a diagnostic dilemma regarding the etiology of myocarditis in a patient on clozapine who concurrently tested positive for Influenza A.
Clinicians must differentiate clozapine from viral myocarditis when both coincide; leaves open etiology and optimal monitoring strategies.
We are presenting a case of 37-year-old male with schizoaffective disorder who developed myocarditis within 3 weeks of starting on clozapine for his treatment resistant psychosis. The patient also had a positive titer for Influenza A which makes it a diagnostic dilemma regarding the cause of his myocarditis. It may be possible that the myocarditis was caused by the Influenza A virus or synergistically exacerbated the clozapine's propensity to cause it. Currently, there are no studies establishing the link between the two etiologies. As clozapine can be the only option for patients resistant to treatment of their psychiatric illness and there being some evidence for successful re-challenge of clozapine, we consider that this patient could have benefitted from a trial of a re-challenge, however, was lost to follow up.
No takes yet. Share an insight, caveat, or question.
Munjal et al. (2016) conducted a case report in Myocarditis (n=1). Clozapine was evaluated on Myocarditis. A 37-year-old male developed myocarditis within 3 weeks of starting clozapine, with a concurrent positive Influenza A titer creating a diagnostic dilemma.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More on MyocarditisMore from Clinical Schizophrenia & Related Psychoses